Hail, Fulton
- When
- June 17, 6:49 AM EST to 6:50 AM EST
- Where
- Fulton County, 1.48 mi NNE of Tedrow
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 41.620, -84.190
A lingering outflow from storms earlier in the day over Illinois was the focus for storms over Indiana, Michigan and eventually northwest Ohio. Severe weather reports in Ohio was limited to 1 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A lingering outflow from storms earlier in the day over Illinois was the focus for storms over Indiana, Michigan and eventually northwest Ohio. Severe weather reports in Ohio was limited to 1 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 17, 6:22 AM EST, 27 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Northern Indiana
722 AM EDT Mon Jun 17 2024
.KEY MESSAGES...
- There are nearly daily low chances for showers and
thunderstorms this week, especially in the afternoon and
evening hours. Expect coverage to be widely scattered.
- Excessive Heat Warnings and Advisories are in effect due to
an extended period of hot and humid conditions. Max heat
indices this week will range from around 95 to 105, with the
highest values in the warning area and in urban locations.
Overnight lows in the 70s will provide little relief from the
heat. High temperatures will be in the upper 80s and 90s.
&&
.DISCUSSION...
Issued at 522 AM EDT Mon Jun 17 2024
Bottom line up front: Dangerous heat and humidity is expected.
Excessive Heat warnings and advisories are in effect. Heat indices
through at least Friday look to be in the 95 to 100 degree range for
most, with values of 100 to 105 looking more likely in the
warning area (and we have higher confidence). The warning
continues through Friday at 8 pm EDT, and the advisory will
expire at 8 pm tonight. We will re-evaluate day by day for the
advisories.
Here is our local heat advisory/warning criteria for reference:
Heat Advisory criteria is: "A heat index (HI) around 100 degrees or
higher. Consider a warning if the maximum HI is going to be between
95 to 100 degrees for more than 4 consecutive days."
Warning criteria is HI >105 and a minimum HI >75F for a 48 hour
period (or if the advisory criteria continues for more than 4
consecutive days). This is because heat impacts are cumulative-
particularly for more vulnerable urban populations.
Why Warning vs Advisory?
Given that we will have heat indices varying between 95 to 105
degrees Monday through Friday (5 consecutive days), with
potential for Saturday to also have HI's around 100 degrees, I
thought it best to upgrade NW Ohio and portions of Northern
Indiana to an excessive heat warning. It's rare to get prolonged
heat like this in June, and its the first of the year. I also
have the greatest confidence in these locations (around 80% in
us getting HI's in the 100-105 degree range). Even if we don't
get true warning criteria in terms of specific heat index values
and it lingers closer to 100 degrees, we'll have possibly 6
consecutive days of advisory level heat (which verifies our
local warning criteria). To make things worse, overnight
temperatures largely stay in the upper 60s, low to mid 70s which
will provide little to no relief from the heat.
I decided on an advisory for the remainder of the area through this
evening. I am confident we'll see HI values around 100 degrees
today. However, I am less confident through the remainder of the
week how things will work out, particularly Tuesday when we have
more potential for precipitation/cloud cover west and central
(though pick your model-they are all over the place). I suspect that
we will need additional advisories as we go into Wed-Fri, but my
confidence wasn't high enough to continue the advisory all the way
through. It will be better to tackle the borderline areas day by
day.
Flies in the ointment: So what would make this not happen?
There are nearly daily chances for showers and thunderstorms
because we are in a hot, humid, and unstable atmosphere. Models,
even the ECMWF which previously kept us mostly dry, has come to
agree that the western edge of the ridge will continue to break
down, which makes us susceptible to any little shortwave that
moves through. We don't have a firm handle on the exact
placement of convection-as it's largely impossible to narrow
down due to the widely scattered nature of these patterns. We
don't expect any severe weather right now (no SPC Outlooks
either), but I'd monitor for updates on that because it could
quickly change (as we saw last night with the MCV overperforming
all the way across Michiana). With any precipitation chances
comes extra cloud cover-which could limit high temps.
The other issue could be that models the past couple days have been
overdoing the amount of moisture we'll have. We've been mixing
out in the afternoon a little better than what was depicted for
the past couple of days in earlier forecasts. To account for
this possibility in the upcoming week, when doing the forecast
I made the assumption that the dewpoints would be closer to the
mid-upper 60s to around 71. This might very well be too low, as
some of the models have dewpoints as high as 72-75! If we get
the higher dewpoints instead of mixing out, we may need to
upgrade some of the advisories to warnings, and we'll be more
likely to see those 105 HI's in the warning area (depending on
storm/cloud coverage). If not, we should be in decent shape to
verify the warning as long as we get to around a 95-100 HI each
day.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 721 AM EDT Mon Jun 17 2024
Hot day today with a ridge building into the eastern half of the
CONUS. This cuts down on the forcing for the area and limits the
amount of cloud cover during the daytime and keeps us prevailing VFR
through much of the TAF period for both sites. With this warm
weather, cannot totally rule out a shower or storm and models do
have showers and storms across the area today, but do not have
enough confidence to include them in these TAFs. Better chances for
showers and storms come in after 6z tonight, but will leave that to
the next issuance to nail down timing. Have also included lines for
gusty winds between 20 and 25 kts during the afternoon within a
prevailing southwest direction.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 11 AM EDT /10 AM CDT/ this morning to 8 PM
EDT /7 PM CDT/ this evening for INZ005>008-012>015-020-
022-023-103-104-116-203-204-216.
Excessive Heat Warning from 11 AM this morning to 8 PM EDT
Friday for INZ009-017-018-024>027-032>034.
OH...Excessive Heat Warning from 11 AM this morning to 8 PM EDT
Friday for OHZ001-002-004-005-015-016-024-025.
MI...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for MIZ078>081-177-277.
Air Quality Alert until midnight EDT tonight for MIZ078-177-
277.
MARINE...None.
&&
DISCUSSION...MCD
AVIATION...RollerHazardous Weather Outlook National Weather Service Northern Indiana 545 AM EDT Mon Jun 17 2024 INZ005>008-012>015-020-022-023-103-104-116-203-204-216-MIZ078>081- 177-277-180945- Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN- White-Cass IN-Miami-Northern La Porte-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale- Northern Berrien-Southern Berrien- 545 AM EDT Mon Jun 17 2024 /445 AM CDT Mon Jun 17 2024/ ...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS MORNING TO 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There are chances for thunderstorms today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices will range from around 95 to 100 degrees at times through the week, especially Wednesday into Friday. Additional heat headlines are likely. Monitor the forecast for updates. Widely scattered thunderstorms are possible at times through the week, especially in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ009-017-018-024>027-032>034-OHZ001-002-004-005-015-016-024-025- 180945- De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 545 AM EDT Mon Jun 17 2024 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 AM EDT FRIDAY... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. There are chances for thunderstorms today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Widely scattered thunderstorms are possible at times through the week, especially in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-080-180945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid- line of lake.- 545 AM EDT Mon Jun 17 2024 This Hazardous Weather Outlook is for Lake Michigan and the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There are chances for thunderstorms today and tonight. Storms may produce locally higher winds, waves, and currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected through much of the period, with highs on land in the upper 80s and 90s and heat indices reaching as high as 95 to 100 degrees. It will be cooler over the water, however mariners should take precautions and be prepared for the heat. Widely scattered thunderstorms are possible at times through the week, especially in the afternoon and evening hours. Storms may produce locally higher winds, waves, and currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MCD
Preliminary Local Storm Report
National Weather Service Northern Indiana
227 AM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM Tstm Wnd Dmg 1 SSE Mishawaka 41.66N 86.16W
06/17/2024 St. Joseph IN Public
Numerous repots of trees down in Mishawaka.
Time estimated by radar.
&&
SkipPreliminary Local Storm Report
National Weather Service Northern Indiana
233 AM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM Tstm Wnd Dmg 1 SSE Mishawaka 41.66N 86.16W
06/17/2024 St. Joseph IN Public
Corrects previous tstm wnd dmg report from 1
SSE Mishawaka. Numerous repots of trees down
in Mishawaka. Time estimated by radar.
&&
SkipPreliminary Local Storm Report
National Weather Service Northern Indiana
244 AM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM Tstm Wnd Dmg 2 NNE Gulivoire Park 41.64N 86.23W
06/17/2024 St. Joseph IN Public
Tree down on power line. Time estimated by
radar.
&&
SkipSpecial Weather Statement
National Weather Service Northern Indiana
244 AM EDT Mon Jun 17 2024
MIZ079-080-170715-
Branch MI-St. Joseph MI-
244 AM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES THROUGH 315 AM EDT...
At 244 AM EDT, Doppler radar was tracking a strong thunderstorm near
Three Rivers, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Three Rivers, Centreville, Colon, Nottawa, Leonidas, Mendon,
Sherwood, Wasepi, Fishers Lake, and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4195 8523 4181 8561 4190 8569 4207 8548
4207 8526
TIME...MOT...LOC 0644Z 234DEG 33KT 4190 8559
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DNSpecial Weather Statement
National Weather Service Northern Indiana
320 AM EDT Mon Jun 17 2024
MIZ080-170730-
Branch MI-
320 AM EDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BRANCH COUNTY
THROUGH 330 AM EDT...
At 320 AM EDT, Doppler radar was tracking a strong thunderstorm near
Union City, or 12 miles northwest of Coldwater, moving northeast at
40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Girard, Sherwood, and Hodunk.
This includes Interstate 69 in Michigan between mile markers 19 and
21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4194 8522 4206 8530 4207 8529 4207 8485
TIME...MOT...LOC 0720Z 236DEG 33KT 4205 8521
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DNPreliminary Local Storm Report...Summary
National Weather Service Northern Indiana
327 AM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM Tstm Wnd Dmg 2 NNE Gulivoire Park 41.64N 86.23W
06/17/2024 St. Joseph IN Public
Tree down on power line. Time estimated by
radar.
0140 AM Tstm Wnd Dmg 1 SSE Mishawaka 41.66N 86.16W
06/17/2024 St. Joseph IN Public
Corrects previous tstm wnd dmg report from 1
SSE Mishawaka. Numerous repots of trees down
in Mishawaka. Time estimated by radar.
0142 AM Tstm Wnd Dmg 1 S Mishawaka 41.66N 86.17W
06/17/2024 St. Joseph IN Amateur Radio
Report of trees and powerlines down on a
house. Time estimated by radar.
1230 AM Hail 1 WNW Mottville 41.80N 85.78W
06/17/2024 E1.00 Inch Cass MI Trained Spotter
Nickle to quarter sized hail.
0905 PM Tstm Wnd Dmg Berrien Springs 41.95N 86.34W
06/16/2024 Berrien MI 911 Call Center
Berrien County Dispatch reported trees and
powerlines down across the county. Time and
centralized location estimated by radar.
0920 PM Tstm Wnd Dmg Three Rivers 41.94N 85.63W
06/16/2024 St. Joseph MI 911 Call Center
*** 2 INJ ***
St. Joseph County MI Dispatch reported that
numerous trees and powerlines down in Three
Rivers with power out. Several vehicle
accidents from people running into fallen
trees resulted in 2 injuries. Power also out
in Centreville. Time estimated by radar.
1012 PM Tstm Wnd Dmg 3 N Jones 41.94N 85.80W
06/16/2024 Cass MI 911 Call Center
County Dispatch reported trees and
powerlines down across Cass County resulting
in numerous power outages. Time estimated by
radar.
1020 PM Tstm Wnd Dmg 3 E Clear Lake 41.94N 85.68W
06/16/2024 St. Joseph MI Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
1100 PM Tstm Wnd Dmg 2 E North Liberty 41.54N 86.40W
06/16/2024 St. Joseph IN Trained Spotter
Large tree down across SR-4. No information
on health of the tree. Report relayed via
scanner at 11:35 pm EDT, but damage likely
occurred at 11 pm per radar estimate.
0935 PM Tstm Wnd Gst 3 WNW South Bend 41.70N 86.32W
06/16/2024 M47 MPH St. Joseph IN ASOS
ASOS station KSBN South Bend International
Ap.
1035 PM Tstm Wnd Gst 2 SW Fishers Lake 41.97N 85.60W
06/16/2024 M32 MPH St. Joseph MI AWOS
AWOS station KHAI Three Rivers.
1200 AM Tstm Wnd Gst 2 SSE Mendon 41.98N 85.43W
06/17/2024 M36 MPH St. Joseph MI Mesonet
Mesonet station MIMEN 2.0 SE Mendon (MAWN).
&&The Northern Indiana radar (KIWX), 129 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179663.